Elevation of gastric pH by acid-reducing agents (ARAs) can affect the solubility and dissolution characteristics of some orally administered drugs. As a result, concomitant administration of a drug with an ARA could alter the bioavailability of the drug, potentially resulting in a loss of efficacy for weak-base drugs or increased adverse events for weak-acid drugs. ARAs such as antacids, histamine H2-receptor antagonists (H2 blockers), and proton pump inhibitors (PPIs) are widely used, and these drugs are available through prescription and also over the counter. Consequently, there is a potential risk for clinically significant drug-drug interactions (DDIs) with concomitant administration of drugs with ARAs. Therefore, it is important to assess the susceptibility of an investigational drug to DDIs mediated by gastric-pH changes (referred to as pH-dependent DDIs) early in drug development, characterize the DDI effect with clinical studies when needed, and communicate the relevant findings and mitigation options where available in the drug product labeling. This guidance describes the FDA’s recommendations regarding: (1) when clinical DDI studies with ARAs are needed; (2) the design of such clinical DDI studies; (3) how to interpret these study results; and (4) communicating these findings in drug product labeling. This guidance does not cover other DDI mechanisms for some ARAs such as reduced absorption due to the formation of chelate complexes (e.g., aluminum or magnesium hydroxides, calcium carbonate) for weak-acid drugs and decreased renal elimination of certain drugs as a result of the alkalinization of urine (e.g., sodium bicarbonate). When appropriate, sponsors should evaluate the significance of these DDIs during drug development. In general, FDA’s guidance documents do not establish legally enforceable responsibilities. Instead, guidances describe the Agency’s current thinking on a topic and should be viewed only as recommendations, unless specific regulatory or statutory requirements are cited. The use of the word should in Agency guidances means that something is suggested or recommended, but not required.
The National Library of Medicine believes this item to be in the public domain. (More information)